Starting Klonopin Taper, Scared of the Horror Stories

Posted by njp1013 @njp1013, Jan 26, 2020

Hi all- I am expecting to get a plan from my psychiatrist to begin tapering down .5mg of klonopin 2x daily that I have been on for 4 months (I have been taking buspar for a month and hope to use that as my anxiety med, also am on 225 mg effexor daily), the stories on the internet about doing this are horrifying and right now i feel like the prospect of doing this is the #1 cause of my anxiety, feel like I’m getting ready for surgery or something. Has anyone gone thru this process and found it manageable? I need to hear it’s possible. Thanks.

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@njp1013 Congratulations and keep that positive attitude. Even helps me feel more energized.

REPLY

If this old lady who took clonazapam for decades can wean off it, so can you!💫
I was prescribed 4 tablets a day as needed for a head tremor. I became dependent on this drug. I would not go to any meeting or social event without taking it!
Today I am happy to tell you that with the help of a wonderful neurologist I am now taking one Clonazapam per day(1/2 tablet in the a.m. ;1/2 in the afternoon). Goal: NO Clonazapam in the future. I also take 1 Escitalopram a day.
This wonderful doctor also suggested today that I see a psychiatrist (for anxiety or other issues that I might want to discuss: ah! Yes! Talk therapy is important and minimizes the stress, the anxiety that we do feel and need to express.
I am so thankful for this doctor, for this Mayo Clinic Connect: we are not alone! Thank you for sharing your stories. They helped me to carry on, to be strong.
Never give up.

REPLY
@helenfrances

If this old lady who took clonazapam for decades can wean off it, so can you!💫
I was prescribed 4 tablets a day as needed for a head tremor. I became dependent on this drug. I would not go to any meeting or social event without taking it!
Today I am happy to tell you that with the help of a wonderful neurologist I am now taking one Clonazapam per day(1/2 tablet in the a.m. ;1/2 in the afternoon). Goal: NO Clonazapam in the future. I also take 1 Escitalopram a day.
This wonderful doctor also suggested today that I see a psychiatrist (for anxiety or other issues that I might want to discuss: ah! Yes! Talk therapy is important and minimizes the stress, the anxiety that we do feel and need to express.
I am so thankful for this doctor, for this Mayo Clinic Connect: we are not alone! Thank you for sharing your stories. They helped me to carry on, to be strong.
Never give up.

Jump to this post

@helenfrances thank you for the encouragement! I’m on day 6/10 of my second cutdown, now taking .5mg/day split into two doses, so far it has all been manageable, there is some increase in anxiety for me but mainly just in the mornings when my cortisol levels are high, thank you for the kind words and your inspirational story! it means a lot!

REPLY
@njp1013

@helenfrances thank you for the encouragement! I’m on day 6/10 of my second cutdown, now taking .5mg/day split into two doses, so far it has all been manageable, there is some increase in anxiety for me but mainly just in the mornings when my cortisol levels are high, thank you for the kind words and your inspirational story! it means a lot!

Jump to this post

NJP: You will establish a routine of when you take each half. I find that I take the second half before I go to a meeting or perform in a choir: performance anxiety?
Strange, because I did a lot of public speaking years ago. Life is a puzzle.
Don’t get “stuck”! Persevere. You will be stronger… and humble …what a gift. 💝

REPLY

OK, I confess. I am confused as to why, If the medication is working,why is there such a concerted effort by many to taper off clonazepam. I’m 72, and take 1mg most days. Some days I take two. I have no negative issues of which I am aware. I took as many as four when I had a negative response to Trintellix, and it helped to transition to Prozac, at the instruction of my psychiatrist. Is there some problem fo which relief is sought? I am not downplaying the issues, but I am curious as to what the end game is. Look on this as a teaching moment…

REPLY

@elwooodsdad that is actually a great question and one I struggle with. I don’t know 🤷‍♂️. I do know the last couple of days I’m seeing some warning signs telling me to slow down so I’m gonna hold at .5mg until I see my psych again in 2 weeks. Ultimately I will either need to feel well enough to go completely off, or make peace with the fact I do better on it. I’m not in either place yet. Kinda sucks.

REPLY
@elwooodsdad

OK, I confess. I am confused as to why, If the medication is working,why is there such a concerted effort by many to taper off clonazepam. I’m 72, and take 1mg most days. Some days I take two. I have no negative issues of which I am aware. I took as many as four when I had a negative response to Trintellix, and it helped to transition to Prozac, at the instruction of my psychiatrist. Is there some problem fo which relief is sought? I am not downplaying the issues, but I am curious as to what the end game is. Look on this as a teaching moment…

Jump to this post

Good Morning, @elwooodsdad, @njp1013, You are right that is a great question, I never even thought about side effects and dependencies until now. I never used any depression and/or anxiety meds….just post-surgery meds. Here is why I chose to taper off Nortriptyline.

Did I need it after 4 years? I spent considerable time learning to accept my diagnosis and to replace depression with activities, distractions and lots of mindful meditation.
Was it truly the cause of the Intolerable digestive issues?
Will the pain still be manageable?
Do I really need so many meds every day?
Can I conquer the depression and then work on the anxiety?

I wanted to travel and spend time with friends and family. My med case looked like a Doctor’s bag from the days of at-home visits.

My PCP and I had a chat. My life partner chimed in with a commitment of support.
What was there to lose?

So I am still in learning mode every day. My goal is to do whatever I can to improve the quality of a life that I share with the realities of small fiber neuropathy. Thank you and other members of Connect who continue to ask questions and advocate for themselves along this journey.

What are you learning now? What still eludes your understanding of the purpose of your medication program?

Be free, safe and protected. Chris

REPLY
@elwooodsdad

OK, I confess. I am confused as to why, If the medication is working,why is there such a concerted effort by many to taper off clonazepam. I’m 72, and take 1mg most days. Some days I take two. I have no negative issues of which I am aware. I took as many as four when I had a negative response to Trintellix, and it helped to transition to Prozac, at the instruction of my psychiatrist. Is there some problem fo which relief is sought? I am not downplaying the issues, but I am curious as to what the end game is. Look on this as a teaching moment…

Jump to this post

I’m trying to figure this all out myself! Tapering, not tapering, I’m a nervous wreck!

REPLY

@artscaping @sears I think it’s a control thing. With Benzos I just feel like as long as I’m taking them then I’m not well yet, and getting off them is the monster at the end of the book that I have to live in fear of. I want to be well and I don’t want to live in fear. But man it is not easy.

REPLY
@njp1013

@artscaping @sears I think it’s a control thing. With Benzos I just feel like as long as I’m taking them then I’m not well yet, and getting off them is the monster at the end of the book that I have to live in fear of. I want to be well and I don’t want to live in fear. But man it is not easy.

Jump to this post

I hate living in fear of not being able to control my anxiety. It’s debilitating. I do so many things to help myself without them. Meditation, tapping, sun, walking, etc. Nothing really works. I’ve been like this since I was a baby. I’m 67 now. I really don’t know how to cope. Can they just leave the older people alone? Same with the opioids. Leave us alone.

REPLY
Please sign in or register to post a reply.